Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 89, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 22, 2008, 6:58 PM CDT for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2008, 6:58 PM CDT (23:58 UTC)
- Expired
- May 22, 2008, 7:15 PM CDT
- In force
- 17 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Saint Martin Parish, LA, St. Mary Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 12.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 222358
SVRLCH
LAC099-101-230015-
/O.NEW.KLCH.SV.W.0089.080522T2358Z-080523T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
658 PM CDT THU MAY 22 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LOWER ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
EAST CENTRAL ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES MORGAN CITY...AMELIA...
* UNTIL 715 PM CDT
* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEAR MORGAN CITY...AND MOVING NORTHEAST AT 33 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AMELIA AT 705 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 2961 9111 2960 9117 2965 9123 2982 9109
2982 9108 2980 9109 2974 9108 2971 9110
2966 9109 2964 9107 2963 9107
TIME...MOT...LOC 2358Z 224DEG 29KT 2969 9112
$$
SHAMBURGER1 follow-up statement
000
WWUS54 KLCH 230012
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
711 PM CDT THU MAY 22 2008
LAC099-101-230021-
/O.EXP.KLCH.SV.W.0089.000000T0000Z-080523T0015Z/
ST. MARY LA-ST. MARTIN LA-
711 PM CDT THU MAY 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN ST.
MARTIN AND EAST CENTRAL ST. MARY PARISHES EXPIRES AT 715 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS TO 30 MPH AND HEAVY
RAINFALL REMAIN POSSIBLE.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
OFFICE IN LAKE CHARLES AT 337-477-5285.
LAT...LON 2961 9111 2960 9117 2965 9123 2982 9109
2982 9108 2980 9109 2974 9108 2971 9110
2966 9109 2964 9107 2963 9107
TIME...MOT...LOC 0011Z 224DEG 29KT 2976 9104
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:55 PM CDT, 3 minutes earlier.
Area forecast discussion, May 22, 6:55 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 655 PM CDT THU MAY 22 2008 .UPDATE... HAVE UPDATED THE GRIDS AND ZONES FOR POPS FOR THIS EVENING. LATEST RADAR SHOWS MUCH OF THE ACTIVITY ASSOCIATED WITH THE UPPER LEVEL DISTURBANCE HAS MOVED NORTHEAST OF THE AREA...WITH THE EXCEPTION OF A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL LOUISIANA. A WEAK SFC TROUGH IS HELPING TO ENHANCE THE REDEVELOPMENT OF STORMS IN THIS AREA. EXPECT THIS ACTIVITY TO DIMINISH WITH THE LOSS OF SFC HEATING THIS EVENING. 24 && .PREV DISCUSSION... /ISSUED 351 PM CDT THU MAY 22 2008/ DISCUSSION...REGIONAL 88DS AND SFC OBS INDICATE THAT SCATTERED TO NUMEROUS RW/TRW PERSIST ACROSS THE AREA FROM WOODVILLE TO LAKE CHARLES TO LAFAYETTE TO MORGAN CITY NORTHWARD. CONVECTION IS ASSOCIATED WITH A SHORTWAVE TROF MAKING SLOW PROGRESS NEWD ACROSS THE REGION. MSAS SFC ANALYSIS ALSO SHOWS A WEAK TROF EXTENDING FROM LOW PRESSURE OVER NWRN TX TO SERN LA WHICH IS LIKELY HELPING FLARE UP CONVECTION AS WELL. RAISED INHERITED POPS FOR THIS EVENING AS BACK EDGE OF PRECIP HAS ONLY BEEN MAKING SLOW PROGRESS FROM SW TO NE ACROSS THE FORECAST AREA THIS AFTERNOON...WITH POPS RANGING FROM 20 PERCENT WRN ZONES TO 50 PERCENT ACROSS THE ATCHAFALAYA BASIN AND E-CNTL LA. ONLY CARRYING 20 POPS FOR ERN 1/3 OF AREA FOR AFTER MIDNIGHT FOR ANY STRAGGLING SHOWERS WHICH MAY LINGER BACK OVER THIS AREA. NOT MANY CHANGES WERE MADE BEYOND TONIGHT WITH A BLOCKING RIDGE PROGGED TO SET UP ALOFT OVER THE AREA WHILE THE BERMUDA HIGH CONTINUES TO KEEP A SRLY LO-LVL FLOW IN PLACE OVER THE REGION. HOWEVER LOOKS LIKE ENOUGH MOISTURE WILL BE AVAILABLE TO PRODUCE AT LEAST WIDELY SCATTERED CONVECTION EACH AFTERNOON ALONG POTENTIAL SEA BREEZE AND ADDITIONAL OUTFLOW DEVELOPMENT SO KEPT SMALL POPS EACH DAY THROUGH THE WEEKEND. RIDGE BEGINS TO BREAK DOWN EARLY NEXT WEEK AS SHORTWAVE TROF CROSSING THE GREAT LAKES BREAKS IT DOWN. MEANWHILE A SFC FRONT IS PROGGED TO DROP SOUTH TOWARD THE AREA BY LATE IN THE PERIOD. ALL IN ALL SHOULD CONTINUE TO SEE AT LEAST WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION UNTIL THE MIDDLE OF THE WEEK WHEN DRIER AIR ENCROACHES FROM THE EAST. AVIATION...SCATTERED TO NUMEROUS CONVECTION EXPECTED TO PERSIST AT KLCH THROUGH ABOUT 22Z...KLFT/KARA THROUGH 00Z AND KAEX THROUGH MAYBE 03Z OR SO. THEREAFTER WET GROUNDS MAY LEAD TO PATCHY GROUND FOG AFTER 06Z...ESPECIALLY TOWARD SUNRISE. OTHERWISE VFR CONDITIONS EXPECTED. JS && .PRELIMINARY POINT TEMPS/POPS... KLCH 74 92 75 90 / 10 20 10 20 KBPT 75 91 76 90 / 10 20 10 20 KAEX 71 94 72 93 / 30 20 10 20 KLFT 71 92 74 91 / 60 30 10 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 22, 4:26 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 426 AM CDT THU MAY 22 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-231100- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 426 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK... HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION. EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DML
In the hours before
Local storm report, May 22, 1:58 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
158 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM HAIL 4 W JOHNSON BAYOU 29.78N 93.73W
05/22/2008 E0.75 INCH CAMERON LA PUBLIC
&&
DLANDRENLocal storm report, May 22, 1:59 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
159 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM TSTM WND DMG 4 W JOHNSON BAYOU 29.78N 93.73W
05/22/2008 CAMERON LA PUBLIC
SEVERAL TREES BLOWN DOWN
&&
DLANDRENLocal storm report, May 22, 2:12 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
212 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 4 NNW CALL 30.66N 93.90W
05/22/2008 JASPER TX LAW ENFORCEMENT
TREE DAMAGE AROUND KIRBYVILLE WITH POWER OUTAGES.
&&
DLANDRENLocal storm report, May 22, 2:18 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
218 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 4 NNW ROSEPINE 30.98N 93.30W
05/22/2008 E0.75 INCH VERNON LA PUBLIC
&&
DLANDRENLocal storm report, May 22, 6:05 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD HENDERSON 30.31N 91.80W
05/22/2008 ST. MARTIN LA LAW ENFORCEMENT
OFFICER DRIVING ON INTERSTATE 10 REPORTED WIDESPREAD
FLOODING OF FIELDS, PARKING LOTS, AND ROADS IN HENDERSON.
&&
SNAVELYLocal storm report, May 22, 6:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD LAFAYETTE 30.22N 92.03W
05/22/2008 LAFAYETTE LA BROADCAST MEDIA
HOMES FLOODED ON PINHOOK ROAD. RELAYED BY KATC IN
LAFAYETTE.
0615 PM FLASH FLOOD LAFAYETTE 30.22N 92.03W
05/22/2008 LAFAYETTE LA BROADCAST MEDIA
HOMES FLOODING IN OAKBORNE SUBDIVISION BY THE LAFAYETTE
AIRPORT. HOUSE FLOODED AT SOUTH ORANGE AND 10TH STREET.
NUMEROUS OTHER STREETS FLOODED. RELAYED BY KATC IN
LAFAYETTE.
0620 PM FLASH FLOOD CECILIA 30.34N 91.85W
05/22/2008 ST. MARTIN LA BROADCAST MEDIA
CECILIA HIGH SCHOOL FLOODED. RELAYED BY KATC IN
LAFAYETTE.
&&
SNAVELYThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:24 PM CDT | River Flood Warning | LCH | Beauregard, Calcasieu | 36 hr |
| May 22, 10:43 AM CDT | Special Marine Warning | LCH | 32 min | |
| May 22, 12:52 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 23 min |
| May 22, 1:18 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 42 min |
| May 22, 1:59 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 31 min |
| May 22, 3:25 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 35 min |
| May 22, 5:01 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 3 hr |
| May 22, 5:22 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 38 min |
| May 22, 5:26 PM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 15 hr |
| May 22, 5:57 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 20 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.